Jump to content
Search In
  • More options...
Find results that contain...
Find results in...
FileTrekker

Dissapointing cardiology appointment today

Recommended Posts

Couldn't see my usual consultant cardiologist and instead ended up having to see a registrar cardiologist, basically someone still training to be a consultant, was a bad experience.

Knew nothing of me or my case. Insisted I was on bisoprolol when I was prescribed propranolol, even though I had taken neither. Told him I wasn't happy with beta blockers. Basically told me I had to take the Bisoprolol instead and to take it for 3 months then see how I got on. 

Didn't know what an interpolated PVC was. I had to explain it to him! He got confused and just said it wasn't important. Maybe not but I wanted to know more about them and why I get so many.

Refused to do a repeat holter despite the increase since my last one, and inexplicably has ordered another echo even though I had one in December....

The only info I did gleam is my plasma metanephrine test came back normal.  This is disappointing as this seems to rule out hyperpots? Even though I feel lots of adrenaline all the time and my blood pressure rises when I stand. 

So I found out nothing useful. Just got bundled off for another 3 months.

P.S. If you don't live in the UK be thankful, the NHS may be free at point of care but it's utter dogs***e.

Share this post


Link to post
Share on other sites

It's getting worse in the US. Insurance companies squeeze doctors, so they need to see more patients, which means less time with them and then there is the warmatization of medicine, meaning NPs and PA's instead of MDs or DOs. Same with phamacies now. Most are pharmacy techs with one supervising pharmacist. Then there is getting passed around to different specialists for each symptom because no one wants to look at the whole.  On top of this, there are approval periods for surgery and other procedures and if you go to the ER, unless you're unresponsive, you won't get much done to look into anything. The minimums. 

Share this post


Link to post
Share on other sites
36 minutes ago, FileTrekker said:

Couldn't see my usual consultant cardiologist and instead ended up having to see a registrar cardiologist, basically someone still training to be a consultant, was a bad experience.

Knew nothing of me or my case. Insisted I was on bisoprolol when I was prescribed propranolol, even though I had taken neither. Told him I wasn't happy with beta blockers. Basically told me I had to take the Bisoprolol instead and to take it for 3 months then see how I got on. 

Didn't know what an interpolated PVC was. I had to explain it to him! He got confused and just said it wasn't important. Maybe not but I wanted to know more about them and why I get so many.

Refused to do a repeat holter despite the increase since my last one, and inexplicably has ordered another echo even though I had one in December....

The only info I did gleam is my plasma metanephrine test came back normal.  This is disappointing as this seems to rule out hyperpots? Even though I feel lots of adrenaline all the time and my blood pressure rises when I stand. 

So I found out nothing useful. Just got bundled off for another 3 months.

P.S. If you don't live in the UK be thankful, the NHS may be free at point of care but it's utter dogs***e.

You don't go to St Thomas' do you?

All my Dysautonomia symptoms arrived the day I took Bisoprolol, a junior cardiologist at Tommies got quite angry at my blaming beta blockers, said it must be a co-incidence I got so ill as soon as I started taking them, regarding the year long cough I got from the beta blocker Sotalol that they bullied me into taking by saying I would die if I didn't, he said, "maybe you got lung cancer".

I had VT quite rarely before I took beta blockers, I was only on them for five weeks, once I came off I was in sustained, as in constant for up to 12 hours a day, VT every single day. Be very wary of beta blockers unless you are in danger not to take them. They have permanently ruined my life.

 

Share this post


Link to post
Share on other sites

Thanks. Yes I have no intention of taking the Bisoprolol, if for no other reason than I just know they'll floor me and I can't afford the time off work.

I'm also seeing some limited success on magnesium and taurine supplements and I'm gonna try coconut water too. If it gets more desperate then I may consider it. I feel doctors are too quick to just jump to beta blockers and send you on your way. My POTS is manageable without the BB thankfully and I have bradycardia anyway.  So to my mind it's not a worthwhile risk currently.

Share this post


Link to post
Share on other sites
6 hours ago, Outaker said:

What meds you on Filetrekker? Describe your anxiety.. 

I'm not on any medication currently. My POTS is manageable without it. The only thing that is truly bothering my QOL right now is these darn PVC's that just won't let up. All day every day. 

They're the source of most of my anxiety. When I didn't have them I was coping just fine. I do take Magnesium, Taurine, and drink plenty of coconut water to try and ward them off but they're not too effective.

Share this post


Link to post
Share on other sites

Contact your usual specialist and you may get some help there. The first Cardiologists I saw at my local University Hospital were dire and eventually I got lucky as a new Cardio/Electrophysiologist had specialties including POTS. He was fab! On one occasion he was away on an emergency and I got the specialist nurse. That was a complete waste of time. Nothing was furthered or resolved. The specialist left after a few years and I was concerned that the doctor who took over would be useless but I needn't have worried they were really good. I think it depends on who is available at your hospital. Not everyone is au fait with POTS and many registrars won't do anything without a consultant OK-ing it. 

I have tried Propranolol, Ivabradine and now Nebivolol. Only ever on very low doses. 

I don't diss the NHS as they saved my life two years ago. I also would struggle to pay for private healthcare. 

Share this post


Link to post
Share on other sites

My metoperlol really helps with my heart palpitations. I don't function well without it. Sounds like you need to reschedule with your regular cardiologist. Or even your PCP. Maybe they can answer the question. 

Share this post


Link to post
Share on other sites

I am in the UK too and agree it's not the best system for people with rare/complicated conditions! If it's any consolation the consultant may not necessarily have been any more clued up than the reg re dysautonomia.

I would stay away from beta blockers too - they lower cardiac output and increase peripheral vascular resistance - although some people with high resting HR do seem to benefit from low doses. 

As my resting HR can be in the 50's, I also declined Ivabradine. 

If PVCs are your main problem, have you looked into supplementing potassium as well as magnesium (assuming your levels aren't high)? 

There is actually a supplement called heart calm aimed at this, but it is likely cheaper and just as effective to take both separately. 

It's weird how care (I use the term loosely) differs around the country - I begged for plasma metadrenalines but was refused, urine catch only but did get supine and tilted catecholamines and a renal scan (to exclude pheo) so have decided not to pay for the plasma mets for now. 

I hope you manage to find some relief. 

B x

Share this post


Link to post
Share on other sites

Yeah, I take magnesium, taurine, and drink coconut water. It does not help  except to dull the PVC sensations. But not frequency.

Had a blood test today to check my various electrolytes though. Doctor also mentioned calcium may be an issue.

Thank you.

Share this post


Link to post
Share on other sites

@FileTrekker - in my case the palpitations improved with BB, especially Carvelidol which also has alpha-blocking qualities. Yes - electrolyte imbalances CAN contribute to PVC's - hope the test will help. 

Share this post


Link to post
Share on other sites

Thanks. I'll turn to Beta Blockers if I run completely out of options but I've heard too many horror stories.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


×
×
  • Create New...